Wyoming, 2024High Wind in Wyoming, June 17 to 18, 2024
June 17 to 18, 2024 · NWS CYS · 4 events in 4 counties and zones
Strong winds were reported in the wind prone areas of southeast Wyoming the evening of 17 June through the morning of 18 June.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported in the wind prone areas of southeast Wyoming the evening of 17 June through the morning of 18 June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 8:35 PM MST, 15 minutes earlier. Its key messages:
- A strong capping inversion in place throughout the day will lead to fairly benign weather. However, if the cap breaks later this evening, severe thunderstorms with large hail and gusty winds could be possible.
- Strong winds are still expected late tonight and early Tuesday. Wind gusts in excess of 50-55mph are favored in the wind prone corridors of southeast Wyoming. Please see the latest High Wind Watches/warnings for further details.
- A cold front will bring cooler temperatures for Tuesday and Wednesday. A warming trend will develop for Thursday through Sunday, along with daily chances for afternoon and evening showers and thunderstorms.
Area forecast discussion, Jun 17, 8:35 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
935 PM MDT Mon Jun 17 2024
.KEY MESSAGES...
- A strong capping inversion in place throughout the day will
lead to fairly benign weather. However, if the cap breaks
later this evening, severe thunderstorms with large hail and
gusty winds could be possible.
- Strong winds are still expected late tonight and early
Tuesday. Wind gusts in excess of 50-55mph are favored in the
wind prone corridors of southeast Wyoming. Please see the
latest High Wind Watches/warnings for further details.
- A cold front will bring cooler temperatures for Tuesday and
Wednesday. A warming trend will develop for Thursday through
Sunday, along with daily chances for afternoon and evening
showers and thunderstorms.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 247 PM MDT Mon Jun 17 2024
A stationary front remains entrenched to the west of the Laramie
Range early this afternoon, with gusty winds and very dry conditions
present as well. Surface temperatures have quickly increased for
areas along and west of the Laramie Range, and humidity readings
have bottomed out in the 10-15 percent threshold. Further to the
east, pesky cloud cover has been hard to erode in the northern tier
of the NE Panhandle. Thus, temperatures from west to east go
from warm to mild. As of 20Z, temperatures have struggled to get
out of the middle 60s for the northern Panhandle. Satellite
imagery shows the low clouds eroding however, so would expect
the entire NE Panhandle to clear out in the next hour or two.
All this being said, once we have enough clearing occur, the
atmospheric lid, or cap, will erode after 0Z. A similar timeline
of convective initiation is anticipated after 0Z, with the
southern NE Panhandle likely to see the first onset of towering
Cumulus, before propagating to the northeast quickly. SPC Day 1
Outlook has a Marginal/Slight Risk for severe weather mainly
east of I-25. Would expect a discrete strong thunderstorm or two
to occur this evening between 1Z-5Z before propagating
northeast into SD/central NE.
Overnight, wind gusts will ramp up quickly due to an exceptionally
strong surface pressure gradient between 700-800mb. Upgraded the
High Wind Watch to a Warning headline for most of the forecast zones
that were under a Watch due to increased confidence of wind gusts
overcoming the nocturnal inversion along and just east of the
Laramie Range. Omega fields depicts strong subsidence in these areas,
with a weaker signal for the Arlington/ELk Mountain area overnight.
Have left that as a Watch for now, and will see if it needs another
look by the overnight shift with hi-res data.
A cold front will sweep through the area by Tuesday morning, and
cause well below normal temperatures to extend across the cwa.
Morning lows on the order of 5-15 degrees below normal are
anticipated on Tuesday morning. The cool temperatures will continue
through the remainder of the day under partly to mostly cloudy
conditions. Daytime highs will struggle to eclipse the 70 degree
mark for most locations, as 50s and 60s will be present for most of
southeast WY. Surface high pressure will slide over the region
Tuesday night, bringing the opportunity for chilly surface
temperatures to parts of the forecast area. Cloud cover will be slow
to move out of the area however, so temperatures should remain near
or above 40 degrees for most of the lower terrain through early
Wednesday morning. Breezy conditions will be present for most of the
cwa Tuesday, and subside slowly overnight as well.
Cold air advection will be present on Wednesday as the departing
shortwave and cloud cover slowly propagates eastward. Started the
trend of bringing temperatures down a couple degrees east of the
Laramie Range. Model guidance keeps it downright chilly in the
southern NE Panhandle, with daytime highs potentially sticking
around the middle to upper 50s range. Have gone with the lower 60s
for now, and middle 60s to low 70s for areas further to the north
where more clearing for the day will allow for warmer afternoon
highs. A few showers may creep north from the Central Rockies on
Wednesday afternoon, so have included the mention of sprinkles and
slight chance for rain showers and Thunder into the forecast for
parts of the I-80 corridor. Wednesday will be the coolest day of the
week before we start a gradual warmup trend in the medium range to
extended forecast period.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 247 PM MDT Mon Jun 17 2024
An active pattern is expected to prevail through the remainder
of the week into the weekend. Thursday and Friday still looks to
be the most active timeframe with a couple of shortwaves
rotating through the upper level trof in the western U.S.
At this point, we are looking at Thursday being one of our best
chances of seeing strong to severe storms. The models have been
fairly consistent showing the lee side trof over northern
Colorado causing the low level flow to back more towards the
southeast which will help enhance the shear potential in the
Panhandle and parts of the I-25 corridor. The main question will
be how soon the low clouds will clear out due to the low level
moisture advection and capping between (750-650mb). If we do see
clouds clear out by mid afternoon across the panhandle we could
see the potential for some discrete supercells. These will also
be fairly rapid movers (40-50kts). Friday will most likely be
dependent on how much moisture we can scour out from Thursday's
convection but the main thing Friday will be lacking is the
shear potential.
The upper level pattern is still progged by the Ensembles/WPC
clusters to become more quasi-linear on Saturday. This regime
will continue to keep the low level moisture in place this
weekend which will tend to keep the chance of afternoon showers
and thunderstorms in the picture. The models/ensembles are
still showing the upper level ridge trying to build over the
area on Sunday, but confidence is still limited based on our
trends over the past couple weeks where these upper level ridges
end up becoming more dampened by the waves moving across the
Canadian Providences.
Overall, temperatures will be on warm side the remainder of the
week with temperatures pushing into the 90s on Sunday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 929 PM MDT Mon Jun 17 2024
A strong cold front will move across the terminals tonight,
producing windy conditions along with cooler temperatures.
Wyoming TAFS...Ceilings will range from 8000 to 10000 feet.
Winds will gust to 45 knots until 00Z.
Nebraska TAFS...Ceilings will range from 10000 to 15000 feet.
Winds will gust to 38 knots until 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MDT Tuesday for WYZ106-116-117.
High Wind Warning until 9 AM MDT Tuesday for WYZ110.
NE...None.
&&
SHORT TERM...BW
LONG TERM...TJT/REC
AVIATION...RUBINHazardous weather outlook, Jun 17, 1:01 AM MST, 19 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 AM MDT Mon Jun 17 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-180815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
201 AM MDT Mon Jun 17 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY
Potential for isolated showers and storms later this afternoon and
into the evening ours. Storms could contain hail and gusty winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
Colder temperatures expected Tuesday and Wednesday behind a cold
front. Daily chances for showers and thunderstorms will be
possible across the area.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
WYZ106-110-116-117-180815-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
201 AM MDT Mon Jun 17 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY
Potential for isolated showers and storms later this afternoon and
into the evening ours. Storms could contain hail and gusty winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
A High Wind Watch is in effect for the usual southeast Wyoming
wind prones late Monday night into Tuesday morning. Winds could
gust up to 60 MPH.
Colder temperatures expected Tuesday and Wednesday behind a cold
front. Daily chances for showers and thunderstorms will be
possible across the area.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
In the hours before
Special weather statement, Jun 17, 6:07 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
707 PM MDT Mon Jun 17 2024
WYZ102-180145-
Niobrara County WY-
707 PM MDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NIOBRARA COUNTY
THROUGH 745 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 7 miles south of Lusk, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lusk and Niobrara County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.
&&
LAT...LON 4262 10454 4292 10439 4292 10424 4277 10406
4262 10436
TIME...MOT...LOC 0107Z 209DEG 35KT 4265 10444
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HammerHigh Wind, North Snowy Range Foothills
- When
- June 17, 8:50 PM MST to 10:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Halleck Ridge, WY-18, located 7 miles northwest of Elk Mountain and Cooper Cove, WY-24, 7 miles east southeast of Arlington reported these peak wind gusts.
High Wind, South Laramie Range Foothills
- When
- June 18, 12:48 AM MST to 5:40 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY, located 14 miles west southwest of Cheyenne reported this peak wind gust. Numerous other UPR and WYDOT wind sensors reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie County
- When
- June 18, 12:56 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station reported wind gust.
High Wind, South Laramie Range
- When
- June 18, 4:04 AM MST to 5:38 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site SHERWS, UR535, located 2 miles west northwest of Buford reported this peak wind gust. Numerous other UPR and WYDOT sensors hit wind gusts of 58 mph or higher during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175266, 1175268, 1198049, 1175267.